Stopping Levothyroxine

I was wondering if anyone has stopped taking Levothyroxine and what effect it has had on them and their health and is it wise to do this !!

16 Replies

oldestnewest
  • I have just read your other recent question and know that your TSH is supressed at 0.07 and your FT4 is high so can understand why you are feeling totally fed up with everything.

    Can I ask if you have looked into having a conversion problem - which is hard to tell as your FT3 was not done - but would fit in with your symptoms.

    Have your GP ever sent you to an endo and if not why not.

    Moggie x

  • Thanks for your reply and yes I have been to an endo twice but now have been released as they said everything was fine. What do u mean by a conversion problem? I also have pernicious anaemia and a vit d deficiency.

    Tina x

  • As I understand it, unless your b12, vitamin d, iron and folate are near the top of the range you cannot convert your levo t4 to t3 active hormone. Most doctors and some endos do not seem to appreciate this. There is loads of info on this site to hel

  • are you having B12 injections for PA and decent Vit D supplements? Symptoms can be similar to Thyroid trouble / affect Thyroid - (my TSH lowered when Vit D adequate - could be co-incidence, but I wasn't taking Levo or anything),

    maybe as the deficiencies are getting sorted the Levo is working better - perhaps cut down a bit (but not a good idea to stop altogether 'tho) - what does the GP say? J:D

  • I have had hypothyroidism for 20yrs and have only had the other conditions for just over a year and before that my thyroid was fine it's just since I got my other conditions has my thyroid started to go haywire. I do have B12 injections every 3mths

    Tina

  • I mean that something going on in your body is not allowing the coversion of the levo (T4) you are taking into the T3 that it needs for your symptoms to improve. Once is has been converted into T3 it then needs to be transported into the cells which is where it needs to go to stop symptoms.

    Your T4 result of 21.4 (range 6.3 - 14) is not just slightly over range it is almost twice the top end of the range which makes me think that your T4 is going nowhere as your body is unable to convert it and for your endo to show you the door with a result like this is awful.

    Have a look at this link that will explain lots - like how if your ferritin is lower than 70 this will stop your body converting T4 to T3 and the hinder the T3 being uptaken by the cells.

    nahypothyroidism.org/deiodi...

    How are your vitamin levels?

    Moggie x

  • Can i ask what your symptoms are

  • Of course you can I have fatigue brain fog (bad) aches and pains in my hands feet and legs, intolerance to heat,cold feet and hands, put on a lot of weight and generally feeling blah

    Tina x

  • Mine are pretty much the same not quite as low my tsh is 0.16 the lowest its been, brain fog can me awful and the palpitations. Endo said she was not going to reduce meds. I dont know your history but do your bloods flutuate alot.

  • Yes my bloods have fluctuated a lot in the last year since all my other problems started, they just don't seem to be able to get them to settle. If my TSH is high they lower the dose and if it is low they up to dose, its like a roller coaster.

    Tina x

  • Hi Tina,

    Sounds awfully familiar.

    You mentioned that you are having vit B12 injections - have the docs done anything about your vit D deficiency?

    Just because you have had thyroid issues for 20 years ( mine have been 15 if you only count the hypo ;-) ) does not mean your body does not change, and GP's can get a bit narrow minded at this point - they made a diagnosis a couple of decades ago and that is fine - which it really is not.

    They also need to give your meds time to settle in - about 3 months for each dosage.

    I have been looking into the conversion thing myself as my symptoms have worsened over the last couple of years and here is what I have learnt ( links at the bottom of this, and please bear in mind this is my interpretation of the info out there on this subject - );

    1. T4 (levothyroxine tablets give you T4) converts to T3 inside your body, T3 is what your body uses, T4 is just something that your body can use to make the T3 it needs.

    2. Your body has T3 receptors, these can be blocked, or not function properly

    Item 1 - issues

    Doctors give yout T4 because it lasts in your body for days, and if you are healthy your body turns this into the T3 it needs. T3 only lasts a matter of hours in our body - so docs prefer to give you T4 as it should make for a more even dosage system.

    However...

    If you do not convert your T4 ( your thyroxine tablets) to T3 properly, you will see no benefit, or less benefit from taking T4 (levothyroxine)

    The problem converting can be from a number of things, but do include Vit B12 and VtiD deficiencies.

    That is why a FT3 test is important - it tells you how much of your T4 is being converted to T3 ( the F stands for FREE, so how much is FREE / unbound to receptors, floating about and available for you to use).

    Item 2 - issues

    T3 - your body does all sorts of useful things with it.

    imagine T3 as an egg and the T3 receptors like an egg cup

    If your T3 receptors are blocked or not working properly then you cannot absorb your T3, so even if you are still converting the T4 to T3 , your body cannot absorb it, so you will see no benefit, or less benefit from taking T4 (levothyroxine)

    The problem with the receptors can again be a number of things, but include vitimin deficiencies and something called rT3

    Think of rT3 as a rotten empty egg - there is nothing in it that you want but fits the egg cup and stops any other eggs going int hat egg cup.

    rT3 is reverse T3 - it is something your body normally makes when it thinks it has too much T4 floating around.

    The rT3 blocks the T3 receptors to stop you overdosing on T3.

    The problem arises when your body accidentally makes rT3 for no good reason ( or because you are not converting the T4 to T3) and suddenly many of your T3 receptors are blocked by the rT3 and your useful T3 cannot get through to be absorbed.

    That is why an rT3 test is important - you may have plenty of T3 indicating you are converting, but it does not mean you are well.

    There is lots of info on this here:

    thyroiduk.org.uk/tuk/index....

    Iw ould not, however, suggest that you alter your medication without agreeing a plan with your GP, even if it means changing your GP to one who will listen to you and work with you, instead of ignoring you.

    Best of luck

    M

  • Thank you so much for all the information the way you have set it out makes complete sense I read things and because they are not in laymans terms I get confused and with brain fog its even worse. I will get my T3 tested and I will let you know. Again thank you.

    Tina x

  • Wow, that is really interesting, I've had not much information from the professionals, and found this site by chance, Thank You :)

  • i thought it was the other way around, when my tsh is high my dose was increased

  • No they lowered my dose when my TSH was suppressed and my T4 was high.

    Tina x

  • yes that's right, I assumed it was a simple admin mistake above!!

You may also like...